Roughly 35% of the population will experience syncope (fainting) at some stage in their life, and the frequency increases with age (although it is also common at 20 years of age). About 1-5% of accident and emergency admissions are a result of fainting. Approximately 25% of patients have an injury related to their syncope, and about 4% have a severe injury, with the incidence of severe injuries rising with age. Up to 25% of patients aged over 70 years old and in a nursing home will have a syncopal episode.
Signs of underlying causes
Cardiac syncope can be a sign of a more serious underlying condition. These patients should, therefore, be admitted for further investigation. The following features should raise the possibility of cardiac syncope: abnormal ECG, history of heart failure, chest pain or dyspnoea (shortness of breath, exertional syncope, family history of syncope/sudden death or syncope in a lying position.
Medication: a common cause
Drugs are clearly a common cause of orthostatic syncope, particularly if they affect the nervous system or cause volume depletion. The most common are antihypertensives, beta-blockers, diuretics, neuropsychiatric agents, and of course, alcohol. If possible, these agents should be discontinued and replaced with alternatives. Provided there is no other reason for using them, diuretics and beta-blockers are usually the easiest agents to discontinue if the patient is being treated for hypertension. Otherwise, a step-by-step approach may be necessary. Staggering the times patients take different drugs is often helpful and it is also important to ensure the patient is adequately hydrated.
A good history, physical examination, and an ECG will generally reveal the cause of the syncope in 50% of patients. Postural hypotension (low blood pressure), and carotid sinus sensitivity should be tested for. If cardiac syncope is not suspected, and the ECG and clinical examination are normal in a patient suspected of having a “simple” faint, then most clinicians would not investigate any further, unless the patient has another episode. Tilt table testing can be useful in patients with vaso-vagal syncope, but its use remains debatable as it has a10% false positive rate. Many cardiologists therefore no longer use tilt table testing but treat patients with suspected vasovagal syncope with fluid and salt supplementation, and consider implanting an Implantable loop recorder (ILR) if bradycardia is suspected.